Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 131, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 29, 2018, 6:16 PM CDT for Polk County, Minnesota. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2018, 6:16 PM CDT (23:16 UTC)
- Expired
- Jul 29, 2018, 6:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 79 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 6:35 PM CDT | HAIL 1 | 7 Ese Euclid, MN | CROP DAMAGE REPORTED IN FIELD FROM HAIL. SIZE ESTIMATED BY FARMER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1442 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
214
WUUS53 KFGF 292316
SVRFGF
MNC119-292345-
/O.NEW.KFGF.SV.W.0131.180729T2316Z-180729T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
616 PM CDT SUN JUL 29 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
North central Polk County in northwestern Minnesota...
* Until 645 PM CDT.
* At 615 PM CDT, a severe thunderstorm was located near Euclid, or 20
miles southwest of Thief River Falls, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Euclid around 625 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4810 9650 4803 9650 4802 9649 4786 9648
4788 9669 4811 9671
TIME...MOT...LOC 2315Z 185DEG 7KT 4795 9655
HAIL...1.00IN
WIND...60MPH
$$
JH2 follow-up statements
207
WWUS53 KFGF 292332
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
632 PM CDT SUN JUL 29 2018
MNC119-292345-
/O.CON.KFGF.SV.W.0131.000000T0000Z-180729T2345Z/
Polk MN-
632 PM CDT SUN JUL 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTH CENTRAL POLK COUNTY...
At 632 PM CDT, a severe thunderstorm was located near Euclid, or 21
miles southwest of Thief River Falls, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Euclid around 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4810 9650 4803 9650 4802 9649 4786 9648
4788 9669 4811 9671
TIME...MOT...LOC 2332Z 042DEG 1KT 4795 9656
HAIL...1.00IN
WIND...60MPH
$$
JH832
WWUS53 KFGF 292343
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
643 PM CDT SUN JUL 29 2018
MNC119-292353-
/O.EXP.KFGF.SV.W.0131.000000T0000Z-180729T2345Z/
Polk MN-
643 PM CDT SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL POLK COUNTY WILL
EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4810 9650 4803 9650 4802 9649 4786 9648
4788 9669 4811 9671
TIME...MOT...LOC 2343Z 185DEG 7KT 4797 9656
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:59 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 29, 2:59 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 259 PM CDT Sun Jul 29 2018 .SHORT TERM...(This evening through Monday) Issued at 255 PM CDT Sun Jul 29 2018 Convective coverage and intensity is main concern for the short immediate term. Strongest convection so far this afternoon has persisted across the northcentral MN Lakes country with isolated thunderstorms and brief heavy rains the main concern through the mid to late afternoon. Isolated thunderstorms are also firing along a band just west of the Pembina, Grand Forks and Fargo areas... and are likely to continue a slow progression to the south-southeast through mid to late afternoon. A building H5 ridge aloft and relatively seasonably cool and dry air near the surface should help to keep widespread deep convective in check... and minimize the risk for any severe storms. However a briefly intense shower or thunderstorm is a slight risk across the area through late afternoon. The evening hours will see decreasing clouds with light and variable winds. Low temperatures should once again cool into the middle to upper 50s, just a bit below long term normals. For Monday, expect fair skies with a light southerly wind developing by midday. Afternoon highs should be a bit warmer than today, and reach near long term normals. .LONG TERM...(Monday night through Sunday) Issued at 255 PM CDT Sun Jul 29 2018 Monday night through Wednesday...The period will start out fairly quiet with northwesterly flow aloft, but a shortwave digging down into the Northern Plains on Tuesday will bring more activity to the region. This shortwave will help push a cold front into northern ND during the day on Tuesday, with temperatures quite warm and in the mid to upper 80s in our area ahead of the cold front. The front will push through Tuesday night, and models have variations of convection developing along or behind the boundary. Current model runs have decent MU CAPE, but deep layer bulk shear is around 20-30 kts. At this point severe chances are not super high, but not completely out of the question. The cold front will clear the southeastern counties by Wednesday morning, leaving the middle of the work week with cool temps in the upper 60s to low 70s. Thursday through Sunday...Upper flow starts to become more zonal towards the end of the week, with several weak shortwaves through. An upper trough moving through southern Canada will bring the potential for some more weak shortwaves on the backside of it into the weekend. Exact timing is impossible to pin down at this point so kept the slight chance/chance POPs that the blended solution gives us. Temperatures will warm back up to near to above seasonal averages. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Updated at 255 PM CDT Sun Jul 29 2018 Widely sct cu field will continue to thicken and build, becoming SCT-BKN with VFR cigs by mid to late afternoon. Widely scattered showers and isolated thunderstorms are occurring and will persist throughout the afternoon in short-lived, hit or miss fashion. A building H5 ridge aloft should act to squelch activity from the late afternoon into the early evening, with skies clearing off after sunset. Light west-northwest winds are expected from the surface to 15kft through 00z... outside of showers. Surface winds will become light and variable after dark. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Gust LONG TERM...JR AVIATION...Gust
Hazardous weather outlook, Jul 29, 3:28 AM CDT, 14 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 328 AM CDT Sun Jul 29 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-300830- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 328 AM CDT Sun Jul 29 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A few afternoon and early evening thunderstorms are expected. However any thunderstorms are expected to remain rather weak. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Tuesday night into Wednesday and at times from Thursday night through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 29, 5:51 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 551 PM CDT SUN JUL 29 2018 MNZ027-028-030-031-292315- West Becker MN-East Otter Tail MN-East Becker MN-West Otter Tail MN- 551 PM CDT SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTTER TAIL AND SOUTH CENTRAL BECKER COUNTIES UNTIL 615 PM CDT... At 550 PM CDT, Doppler radar was tracking a strong thunderstorm over Frazee, or 11 miles southeast of Detroit Lakes. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Frazee around 605 PM CDT. Perham and Vergas around 615 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4681 9573 4676 9548 4656 9550 4664 9588 TIME...MOT...LOC 2250Z 017DEG 2KT 4672 9564 JH
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:51 PM CDT | Special Weather Statement | FGF | Becker | 24 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.